Answers are grounded in this paper and cite their sources.
To the Editor.—The Apgar score is a simple and rapid method to evaluate the condition of a newborn infant.1 As shown recently by Lopriore et al,2 its value is hampered because of nonuniform definitions used by individual caregivers, causing great variations when scoring ventilated infants.The American Academy of Pediatrics and the American College of Obstetricians and Gynecologists recently suggested an expanded version of the Apgar score reporting form3 for infants on resuscitation. This form allows a more detailed description of resuscitation efforts, but the problem of inconsistencies in definitions is not solved. Even with the expanded version, it will be difficult to compare Apgar scores between infants or NICUs.Using previously published written case descriptions,2 we also found a great variation (up to 5 points for the total Apgar score) for the same “patient” (answers from 96 physicians from 12 university-based neonatal departments in Germany, Austria, and Switzerland). Ventilation, muscle tone, and reflexes showed the highest variation. When compared with junior staff (n = 44), the scores given by neonatologists (n = 52) had a significantly larger variation. In only 1 of 12 units did all caregivers score the same value.To elucidate the clinical relevance of these variations, Apgar scores given for very low birth weight infants (born between January 2004 and December 2005) were compared between 4 different units (members of the Vermont Oxford Neonatal Network). Despite the similar population and description, the mean Apgar score was higher in unit 1 when compared with the other units (Table 1). Our data show that the policy to score infants differs systematically between units, especially during resuscitation. The most likely explanation is a difference in local guidelines regarding how to score these infants as a result of missing general consent in Apgar definitions.1Therefore, we suggest specifications of the Apgar score, which will slightly change the Apgar score perspective; however, the changes will not alter the number of its components. As a result, the Apgar score will not express the efforts of the infant but will describe his or her condition independently of the requirements needed to achieve this condition.The term “respiration” should be substituted by “chest movements” regardless of its origin. Infants with an expanding chest (spontaneous or by ventilation) should receive a score of 2, and those with no chest movement should receive a score of 0. Skin color should be estimated regardless of oxygen supplementation. Reflex irritability and muscle tone should be judged according to gestational age. Preterm infants with age-appropriate muscle tone should receive a score of 2 despite being limp compared with term infants.Such a specified score would be in accordance with Apgar's initial idea of a simple, rapid, standardized, and reproducible tool.1 Alone or in combination with the expansion,3 these specifications could increase the prognostic value of the Apgar score.We appreciate the supply of data by Egbert Herting (Universitätsklinikum Schleswig-Holstein), Christian F. Poets (Universitätsklinikum Tübingen), and Roland Hentschel (Universitätsklinikum Freiburg, Deutschland).
No takes yet. Share an insight, caveat, or question.
Rüdiger et al. (2006) studied this question.
Synapse has enriched 5 related papers. Consider them for comparative context: